1 (800) 543-9905   or   Submit a Confidential Inquiry
We admit 7 days a week
Same day admissions possible - Most insurance accepted

Blog

Serenity Lane Treatment Center
Home Blog Heroin Overdose: The Dangers of Heroin

Heroin Overdose: The Dangers of Heroin

Serenity Lane Heroin Overdose
Heroin is a highly addictive and dangerous illegal drug that has impacted communities for decades. Modern heroin wasn’t developed until the late 1800s, but what it’s made from, opium and morphine, date back thousands of years. Coming from the opium poppy plant, heroin was created for legitimate medical use but exists nowadays only for getting high.

Overdose is common among people who use heroin, for a number of reasons. It’s an addictive, affordable, and widely available drug that’s used in a number of different ways. It takes only a small amount of the drug to overdose. Heroin is created illegally and very often laced with other drugs to increase the volume of product or potency. Because of the changing levels of purity from batch to batch, accidental overdoses are common.

Every time a person uses heroin, they are risking accidental overdose and death, so knowing the signs and symptoms of overdose is very important.

In order to understand heroin overdose, it’s important to understand how the drug interacts with the brain.

Heroin and the Brain

Heroin can be used in a number of ways including sniffing, smoking, and injecting into the veins. While injection of the drug provides the most intense and rapid onset of effects, no matter how it’s used, heroin will always end up in the brain. 

The brain naturally contains receptors that interact with opioids. These receptors are involved in breathing and the awareness of pain, emotion, reward, and well-being. When a person uses heroin, the drug ends up in the brain, sparking these receptors and leading to the drug’s pleasant effects. Heroin’s interaction with opioid receptors causes the brain to release an unnatural amount of dopamine, a neurotransmitter that is responsible for many positive emotions and feelings. 

Over time, heroin use can decrease the number of active opioid receptors in the brain and also decrease their sensitivity. Because of this decrease in sensitivity, a person will have to use heroin more often, and in larger amounts, to get the same high. Using larger amounts of heroin greatly increases the chances of suffering an overdose.

Signs and Symptoms of Heroin Overdose

Heroin is a depressant, and as with any depressant, it slows down the systems of the body such as breathing. When someone consumes too much heroin, both heartbeat and breathing can come to a complete halt, quickly leading to death. This stopping of vital systems can occur within 10 minutes of ingesting a deadly dose.

Some people who have survived heroin overdose have described a certain set of symptoms they had as their body absorbed the drug. These symptoms include:

  • Gut muscle spasms
  • Dry mouth
  • Constipation
  • Intense confusion, sleepiness, and disorientation
  • Slowed or difficult breathing

If you or a loved one has any of these symptoms after ingesting heroin, seek immediate medical help as they can be the first signs of a fatal overdose.

There are also signs and symptoms of a heroin overdose to look out for as a witness or bystander. Recognizing these signs and seeking medical attention for the affected person can mean the difference between life and death. A person may be overdosing on heroin if they’re showing the following symptoms:

  • Blue or purple tint to the skin, nails, or lips
  • Discoloration of the tongue
  • Vomiting
  • Choking or gurgling sounds
  • Smaller pupils
  • Faint or weak pulse
  • Uncontrollable muscle spasms or movements
  • Confused, delirious, or unresponsive even while awake

In cases of extreme overdose, the person may even pass out or fall into a coma-like state. If this happens, it’s extremely important to seek emergency medical help.

Overdose Numbers

When we think of the “opioid crisis” of the last couple of decades, we often think of prescription opioids being at the center of the problem. While prescription opioids are a major contributing factor for overdose, heroin remains a big issue in the United States. 

The Centers for Disease Control determined that in 2018, nearly 15,000 people in the U.S. died from a drug overdose that involved heroin. That is a rate of nearly 5 deaths for every 100,000 Americans. The number of heroin-involved overdose deaths was seven times higher in 2018 than they were in 1999.

The National Institute on Drug Abuse reported that 339 Oregonians died of an opioid-involved overdose in 2018. Of those people, 151 of them died of heroin overdose in particular. While these numbers have been on a downward trend over the last decade, the preventable loss of even one person is too many.

Other Overdose Risk Factors

There are a number of other risk factors that may contribute to higher rates of overdose in certain people who use heroin. Some of these risk factors include:

  • People who have undergone detox or rehab and then return to using are at an increased risk of overdose because their tolerance has decreased.
  • People who inject heroin are at an increased risk of overdose compared with people who consume the drug using other methods. This is due to heroin being directly introduced into the bloodstream and eventually straight to the brain without going through the lungs or stomach.
  • People who go from prescription opioid painkillers to heroin are at an increased risk for overdose due to the differences in strength and purity.
  • Because heroin is often processed through the liver, people who suffer from liver conditions are at an increased risk of overdose. Some of these conditions include hepatitis B or C, and HIV.
  • People who suffer from depression and other mental health issues are often at an increased risk for reckless heroin use.
  • People who also use other depressant drugs, such as alcohol, are at an increased risk of overdose and death.

Medicine for Opioid Overdose

There are certain medicines that have been used in emergency rooms for many years that are known to reverse the effects of opioid and heroin overdose. The most popular such drug is naloxone (Narcan or Evzio). Many states have made this drug available for use outside of ERs because of its effectiveness in saving lives.

Naloxone works by binding itself to the very same opioid receptors that heroin binds to in the brain, thereby blocking the drug from interacting with the brain and stopping an overdose. However, the half-life of naloxone is shorter than the half-life of heroin, so it cannot completely stop an overdose. The purpose of naloxone is to stop the overdose long enough for a person to get emergency medical treatment.

Once a person reaches the hospital, medical professionals will use naloxone with other methods like induced vomiting and IV fluid drips in an effort to stabilize the person.

If you suspect that you or someone you know is experiencing a heroin or opioid overdose, it’s extremely important that you seek emergency medical help immediately. It can literally mean the difference between life and death.

Heroin Addiction Treatment at Serenity Lane

Serenity Lane is proud to be one of the top quality heroin addiction treatments services in the northwestern United States. We currently provide a cutting-edge, medically supported withdrawal program, also known as detox, at our inpatient care facility in Coburg, Oregon.

We’re proud to offer a full range of treatment services for people suffering from heroin addiction. Detox is the first step in your journey toward living a drug-free life.

Our team of medical professionals uses a process that’s designed to be the most effective way to achieve long-term recovery from dependence on heroin. They are prepared and qualified to handle all aspects of detox, including withdrawal symptoms and mental health issues.

Serenity Lane offers individualized, effective, and creative solutions for our clients, neighbors, co-workers, friends, and family members struggling with opioid dependency, and any other addiction. Our live-in treatment center in Coburg, Oregon, can help you or a loved one today.

Don’t wait another day to get the help you or a loved one needs. Call to speak to a recovery specialist now: (800) 543-9905.

Serenity Lane

FAQs:

What happens in a heroin overdose?

When a person is having a heroin overdose, many of the body’s vital systems, such as breathing and heartbeat, slow down or halt entirely. Because of this, it’s extremely important to seek emergency medical care immediately if you suspect someone is suffering a heroin overdose.

How long does it take to overdose on heroin?

Heroin overdose can take effect in as little as 10 minutes after the drug is ingested. If you suspect someone has taken a deadly amount of heroin, seek emergency medical help immediately.

What does a heroin overdose look like?

Someone overdosing on heroin may vomit, make choking or gurgling sounds, have smaller pupils, have a bluish tint to skin, lips, and nails, and be delirious and unresponsive even while awake. In extreme cases, the person may slip into a coma-like state.

Non-profit treatment centers for
alcohol and drug addictions.
Treatment facilities located in:

Coburg, Eugene, SE Portland, SW Portland, Salem, Albany, Bend, and Roseburg, OR